Endocrine Abstracts (2019) 65 P422 | DOI: 10.1530/endoabs.65.P422

Propylthiouracil causing pulmonary haemorrhage and glomerulonephritis

Rabia Arfan, Alireza Mohammadi & David Dove


Wexham Park Hospital, Slough, UK


27 years old lady with recurrent Graves’ thyrotoxicosis for 5 years delivered her baby uneventfully and her thyrotoxicosis worsened 2 months after pregnancy when her FT4 bounced back up to 38 pmol/l (12–22) so her propylthiouracil (PTU) was increased from 200 to 400 mg. Despite of continuing high dose of PTU for few months she remained thyrotoxic and became neutropenic [Neutrophil 0.67×109 (2–7)], decision was made to proceed with thyroidectomy but she developed symptoms of bilateral red eyes, generalised malaise and joint pain. She was noted to have inflammatory arthritis, acute kidney injury [creatinine 153 µmol/l (45–84) with 3+ proteins in her urine dipstick] and new anaemia [haemoglobin Hb 69 g/l (115–165). Autoimmune screen revealed pANCA pattern titre>1:40, anti PR3 56 U/ml (0–2) and anti MPO 67 U/ml (0–3.5), other autoimmune screen including glomerular basement membrane antibodies were negative. CT chest showed basal changes consistent with pulmonary haemorrhage. She was given diagnosis of PTU induced ANCA positive vasculitis with severe pulmonary haemorrhage (causing significant drop in her Hb) and crescentic glomerulonephritis (confirmed on renal biopsy). Her PTU was stopped. She received pulsed steroid followed by weaning steroid course along with Rituximab under close monitoring of rheumatology and nephrology teams. She had blood transfusion. Two weeks after Rituximab therapy she developed hypothyroidism needing a month of Levothyroxine which was stopped as she became euthyroid. She also developed steroid induced diabetes which was treated with gliclazide. As her vasculitis improved, she was referred to ENT for thyroidectomy with the concern about recurrence of thyrotoxicosis. US of thyroid showed slightly enlarged thyroid with no nodules. PTU induced ANCA positive vasculitis is a rare side effect and present wide range of clinical manifestations from mild form with rash or arthralgia to severe with pulmonary and renal involvement. It can be life threatening if remain unrecognised and untreated.

Article tools

My recent searches

No recent searches.